Volume 6, issue 3 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The diameter of the set of boundary slopes of a knot

Ben Klaff and Peter B Shalen

Algebraic & Geometric Topology 6 (2006) 1095–1112

arXiv: math.GT/0412147


Let K be a tame knot with irreducible exterior M(K) in a closed, connected, orientable 3–manifold Σ such that π1(Σ) is cyclic. If is not a strict boundary slope, then the diameter of the set of strict boundary slopes of K, denoted dK, is a numerical invariant of K. We show that either (i) dK 2 or (ii) K is a generalized iterated torus knot. The proof combines results from Culler and Shalen [Comment. Math. Helv. 74 (1999) 530-547] with a result about the effect of cabling on boundary slopes.

knot exterior, strict essential surface, strict boundary slope, diameter, $3$–manifold, cyclic fundamental group, cable knot, generalized iterated torus knot
Mathematical Subject Classification 2000
Primary: 57M15, 57M25
Secondary: 57M50
Forward citations
Received: 12 November 2005
Accepted: 14 March 2006
Published: 29 August 2006
Ben Klaff
Department of Mathematics
University of Texas at Austin
1 University Station
Austin, TX 78741
Peter B Shalen
Department of Mathematics, Statistics, and Computer Science (M/C 249)
University of Illinois at Chicago
851 S. Morgan St.
Chicago, IL 60607-7045